|Why doesn't Megace work for me anymore
Jul 30, 2003
I was diagnosed with AIDS in 1993. I was down to 100 pounds. My doctor put me on Viracept, Epivir and Zerit and Megace for weight gain. I put on 48 lbs and at one point I was up to 155. Several years later and treatment changes, I'm now on Sustiva, Epivir and Zerit with high t-cells and minus viral load, but the weight loss began again. I dropped down to 118 and my doctor put me on Megace, but this time it is not working. It just bloats up my stomach but leaves the rest of me boney. Why isn't it working? What can I do?
Response from Dr. Moyle
It might well be that this time that your weight loss is not related to HIV-associated wasting but is related to the development of lipodystrophy. In people with lipodystrophy fat and sugar are not stored normally and so it is not surprising that Megace, which stimulates increased appetite, only leads to weight gain in the abdomen. Several studies have suggested that individuals who are losing weight in their arms and legs as you describe, sometimes called peripheral lipoatrophy, may benefit from modifying their therapy away from a thymidine analog (in your case the Zerit) to an alternative such as abacavir. Tenofovir is also being investigated for this purpose. The benefits may take >1 year to see.
You would need to talk to your doctor about whether modifying your treatment in this way may be helpful and will maintain control of your virus.
I hope this helps
just a thank you
drug holiday or vanity looking a gift horse in the mouth?
- Burning Red Spots After Vaginal Sex Worried I Have HIV
- Itchy Scrotum After Getting Scratched Sign Of HIV AIDS
- Purple Spots After Genital Rubbing Worried I Have HIV
- Swollen Lymph Glands After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Vomiting After Rimming Worried I Have HIV
- White Bumps On Penis After Oral Sex Form Sex Worker What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.